Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 156, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 1998, 3:02 PM CDT for Choctaw County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1998, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 5, 1998, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:10 PM CDT | Thunderstorm Wind 52 | Butler, AL | Thunderstorm wind gusts to 60 MPH downed trees and power lines in the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1507 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS1 KMOB 052001 RRA SVRMOB ALC023-052045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 302 PM CDT FRI JUN 5 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 345 PM CDT * AT 258 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF BUTLER OR 5 MILES WEST OF ROCK SPRINGS... AS INDICATED BY DOPPLER RADAR... MOVING EAST 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- RIDERWOOD AT 305 PM CDT LISMAN AT 310 PM CDT BUTLER AT 315 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:24 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 5, 2:24 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 224 PM CDT FRI JUN 5 1998 THIS AFTERNOONS MCS MOVING THRU CNTRL MS ALONG WHAT APPEARS TO AN OLD OUTFLOW BNDRY. NOT SURE THAT THIS COMPLEX WILL AFFECT THE IMMEDIATE COAST BUT WILL NEED TO LEAVE IN SOME POPS FOR THIS EVENING...HIGHER OVER NRN COUNTIES. CAPES ARND 2500 J/KG AND RAPID MOVEMENT OF LINE CUD PRODUCE SFC WINDS NEAR SVR THRESHOLD YET THIS AFTERNOON. ETA SHOWS COMPLEX DISSIPATING RAPIDLY AFTER SS. NEAR ZONAL FLOW TO PUSH H7 TROFS RAPIDLY ACRS FA NEXT 24 HOUS IN ADVANCE OF SLOW MOVING SFC FRONT. WEAK TROF OVER FA ARND 06Z TONIGHT WITH A SLIGHTLY STRONGER TROF ARND 12Z SAT. SVR WX NOT EXPECTED AFTER THIS AFTERNOON WITH LOSS OF DAYTIME HEAT AND WITH WEAK SHEAR AND LOWER CAPES. RAINFALL AMOUNTS CUD BEGIN TO BE A PROBLEM SAT MORNING BUT FFG VALUES RELATIVETLY HIGH. FRONT TO BE ALONG COAST NEAR SS SAT WITH COOLER AIR FOLLOWING SAT NIGHT AND SUN. MARINE AREA WILL CONTINUE TO HAVE SW WINDS NEAR SCEC LEVELS TONIGHT BECMG MORE WESTERLY DURING THE DAY AND NW OVER THE NEAR SHORE WATERS AFTER SUNSET SATURDAY. SCT TRW/RW THIS EVENING WILL BECOME MORE NUMEROUS TOWARD SUNRISE. MOB 75/86/65/85 4620 PNS 77/86/66/86 4620 DTS 78/85/71/86 3620 EVR 73/86/64/83 5610 11
In the hours before
Special weather statement, Jun 5, 11:10 AM CDT, 3 hours 52 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CDT FRI JUN 5 1998 A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT OVER THE MID MS VALLEY THIS AFTERNOON WILL AID IN THE DEVELOPMENT OF HEAVY SHOWERS AND THUNDERSTORMS FOR MOST OF MS AND AL THROUGH MIDDAY SATURDAY. ALSO...BEGINNING LATER THIS AFTERNOON CONTINUING THROUGH MOST OF THE DAY SATURDAY THE COLD FRONT TO THE NORTH WILL SHIFT SLOWLY SOUTHWARD TO THE COAST THUS ALLOWING HEAVIER PRECIPITATION TO MOVE OR FORM CLOSER TO THE COAST BEGINNING TONIGHT AND CONTINUING THROUGH SATURDAY AFTERNOON. AT THIS TIME THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED MOST OF SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS UNDER A SLIGHT RISK FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BECOME NECESSARY BEGINNING THIS AFTERNOON CONTINUING THROUGH SATURDAY MORNING.
Special weather statement, Jun 5, 11:10 AM CDT, 3 hours 52 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CDT FRI JUN 5 1998 A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT OVER THE MID MS VALLEY THIS AFTERNOON WILL AID IN THE DEVELOPMENT OF HEAVY SHOWERS AND THUNDERSTORMS FOR MOST OF MS AND AL THROUGH MIDDAY SATURDAY. ALSO...BEGINNING LATER THIS AFTERNOON CONTINUING THROUGH MOST OF THE DAY SATURDAY THE COLD FRONT TO THE NORTH WILL SHIFT SLOWLY SOUTHWARD TO THE COAST THUS ALLOWING HEAVIER PRECIPITATION TO MOVE OR FORM CLOSER TO THE COAST BEGINNING TONIGHT AND CONTINUING THROUGH SATURDAY AFTERNOON. AT THIS TIME THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED MOST OF SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS UNDER A SLIGHT RISK FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BECOME NECESSARY BEGINNING THIS AFTERNOON CONTINUING THROUGH SATURDAY MORNING.
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.